Alert archive / Montana / Red Flag Warnings in 2010

Red Flag Warning 1, NWS Missoula, MT

August 20, 201016 counties in Montana; 5 counties in Idaho

NWS Missoula, MT issued this red flag warning at Aug 20, 2010, 12:00 PM MDT for 16 counties in Montana; 5 counties in Idaho. It took effect at Aug 21, 2010, 2:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2010, 12:00 PM MDT (18:00 UTC)
In effect from
Aug 21, 2010, 2:00 PM MDT
Expired
Aug 21, 2010, 8:52 PM MDT
In force
7 hr
Issued by
NWS Missoula, MT
All 21 counties

Clearwater County, ID, Idaho County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Beaverhead County, MT, Deer Lodge County, MT, Flathead County, MT, Glacier County, MT, Granite County, MT, Jefferson County, MT, Lake County, MT, Lewis and Clark County, MT, Lincoln County, MT, Madison County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 34 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 6.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2010-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2010-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2621 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

517 
WWUS85 KMSO 201800
RFWMSO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1200 PM MDT FRI AUG 20 2010

IDZ102-103-MTZ104>111-210200-
/O.NEW.KMSO.FW.W.0001.100821T2000Z-100822T0600Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-KOOTENAI-
FLATHEAD/GLACIER PARK-WEST LOLO-SALISH AND KOOTENAI RESERVATION-
EAST LOLO-BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
1200 PM MDT FRI AUG 20 2010 /1100 AM PDT FRI AUG 20 2010/

...RED FLAG WARNING IN EFFECT FROM 2 PM MDT /1 PM PDT/ SATURDAY
TO MIDNIGHT MDT /11 PM PDT/ SATURDAY NIGHT FOR GUSTY WINDS AND
LOW HUMIDITIES ACROSS THE PALOUSE/HELLS CANYON...CLEARWATER/NEZ
PERCE...KOOTENAI...FLATHEAD/GLACIER PARK...WEST LOLO...SALISH AND
KOOTENAI RESERVATION...EAST LOLO...BITTERROOT...DEERLODGE/WEST
BEAVERHEAD...EAST BEAVERHEAD...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITIES...WHICH IS IN EFFECT
FROM 2 PM MDT /1 PM PDT/ SATURDAY TO MIDNIGHT MDT /11 PM PDT/
SATURDAY NIGHT. 

A STRONG DRY COLD FRONT WILL APPROACH THE NORTHERN ROCKIES
SATURDAY AND PASS THROUGH THE REGION SATURDAY NIGHT AND SUNDAY.
EXPECT STRONG GUSTY WEST-SOUTHWEST WINDS AND VERY LOW RELATIVE
HUMIDITIES AHEAD AND ALONG THE FRONTAL PASSAGE SATURDAY AFTERNOON
AND EVENING. LOWER AND MID ELEVATIONS...WHERE FUELS ARE DRIER...ARE
ESPECIALLY SUSCEPTIBLE TO THESE STRONG WINDS.

* WINDS: WEST TO SOUTHWEST 15-20 MPH WITH FREQUENT GUSTS AS OF
  25-35 MPH...LOCALLY UP TO 40 MPH. 

* MINIMUM HUMIDITIES: 7-15%

* TIMING: 2 PM MDT /1 PM PDT/ SATURDAY TO MIDNIGHT MDT /11 PM PDT/
  SATURDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED
WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL
SIGNIFICANTLY INCREASE FIRE DANGER.

&&

$$
5 follow-up statements
564 
WWUS85 KMSO 210113
RFWMSO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
713 PM MDT FRI AUG 20 2010

IDZ102-103-MTZ104>111-211200-
/O.CON.KMSO.FW.W.0001.100821T2000Z-100822T0600Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-KOOTENAI-
FLATHEAD/GLACIER PARK-WEST LOLO-SALISH AND KOOTENAI RESERVATION-
EAST LOLO-BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
713 PM MDT FRI AUG 20 2010 /613 PM PDT FRI AUG 20 2010/

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM MDT /1 PM PDT/
SATURDAY TO MIDNIGHT MDT /11 PM PDT/ SATURDAY NIGHT FOR GUSTY
WINDS AND LOW HUMIDITIES ACROSS THE PALOUSE/HELLS CANYON...
CLEARWATER/NEZ PERCE...KOOTENAI...FLATHEAD/GLACIER PARK...WEST
LOLO...SALISH AND KOOTENAI RESERVATION...EAST LOLO...BITTERROOT...
DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD...

A RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM MDT /1 PM PDT/
SATURDAY TO MIDNIGHT MDT /11 PM PDT/ SATURDAY NIGHT. 

A STRONG DRY COLD FRONT WILL APPROACH THE NORTHERN ROCKIES
SATURDAY AND PASS THROUGH THE REGION SATURDAY NIGHT AND SUNDAY.
EXPECT STRONG GUSTY WEST-SOUTHWEST WINDS AND VERY LOW RELATIVE
HUMIDITIES AHEAD AND ALONG THE FRONTAL PASSAGE SATURDAY AFTERNOON
AND EVENING. LOWER AND MID ELEVATIONS...WHERE FUELS ARE DRIER...
ARE ESPECIALLY SUSCEPTIBLE TO THESE STRONG WINDS.

* WINDS: WEST TO SOUTHWEST 15-20 MPH WITH FREQUENT GUSTS OF 25 TO 35
  MPH...LOCALLY UP TO 40 MPH.

* MINIMUM HUMIDITIES: 7 TO 15%

* TIMING: 2 PM MDT /1 PM PDT/ SATURDAY TO MIDNIGHT MDT /11 PM 
  PDT/ SATURDAY NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED
WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL
SIGNIFICANTLY INCREASE FIRE DANGER.

&&

$$
884 
WWUS85 KMSO 210944
RFWMSO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
344 AM MDT SAT AUG 21 2010

IDZ102-103-MTZ104>111-212115-
/O.CON.KMSO.FW.W.0001.100821T2000Z-100822T0600Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-KOOTENAI-
FLATHEAD/GLACIER PARK-WEST LOLO-SALISH AND KOOTENAI RESERVATION-
EAST LOLO-BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
344 AM MDT SAT AUG 21 2010 /244 AM PDT SAT AUG 21 2010/

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM MDT /1 PM PDT/
THIS AFTERNOON TO MIDNIGHT MDT /11 PM PDT/ TONIGHT FOR GUSTY
WINDS AND LOW HUMIDITIES ACROSS THE PALOUSE/HELLS CANYON...
CLEARWATER/NEZ PERCE...KOOTENAI...FLATHEAD/GLACIER PARK...WEST
LOLO...SALISH AND KOOTENAI RESERVATION...EAST LOLO...BITTERROOT...
DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD...

A RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM MDT /1 PM PDT/
THIS AFTERNOON TO MIDNIGHT MDT /11 PM PDT/ TONIGHT. 

A STRONG DRY COLD FRONT WILL APPROACH THE NORTHERN ROCKIES
TODAY AND PASS THROUGH THE REGION TONIGHT AND SUNDAY. EXPECT
STRONG GUSTY WEST-SOUTHWEST WINDS AND VERY LOW RELATIVE HUMIDITIES
AHEAD AND ALONG THE FRONTAL PASSAGE THIS AFTERNOON AND
EVENING. LOWER AND MID ELEVATIONS...WHERE FUELS ARE DRIER... ARE
ESPECIALLY SUSCEPTIBLE TO THESE STRONG WINDS.

* WINDS: WEST TO SOUTHWEST 15-20 MPH WITH FREQUENT GUSTS OF 25 
  TO 35 MPH...LOCALLY UP TO 40 MPH. 

* MINIMUM HUMIDITIES: 7 TO 15%

* TIMING: 2 PM MDT /1 PM PDT/ THIS AFTERNOON TO MIDNIGHT MDT /11
  PM PDT/ TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED
WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL
SIGNIFICANTLY INCREASE FIRE DANGER.

&&

$$
357 
WWUS85 KMSO 212052
RFWMSO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
252 PM MDT SAT AUG 21 2010

IDZ102-103-MTZ104>111-220600-
/O.CON.KMSO.FW.W.0001.000000T0000Z-100822T0600Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-KOOTENAI-
FLATHEAD/GLACIER PARK-WEST LOLO-SALISH AND KOOTENAI RESERVATION-
EAST LOLO-BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
252 PM MDT SAT AUG 21 2010 /152 PM PDT SAT AUG 21 2010/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT /11 PM
PDT/ TONIGHT FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE
PALOUSE/HELLS CANYON...CLEARWATER/NEZ PERCE...KOOTENAI...
FLATHEAD/GLACIER PARK...WEST LOLO...SALISH AND KOOTENAI
RESERVATION...EAST LOLO...BITTERROOT...DEERLODGE/WEST
BEAVERHEAD...EAST BEAVERHEAD...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT /11 PM
PDT/ TONIGHT. 

A STRONG DRY COLD FRONT WILL APPROACH THE NORTHERN ROCKIES TODAY
AND PASS THROUGH THE REGION TONIGHT AND SUNDAY. EXPECT STRONG
GUSTY WEST-SOUTHWEST WINDS AND VERY LOW RELATIVE HUMIDITIES AHEAD
AND ALONG THE FRONTAL PASSAGE THIS AFTERNOON AND EVENING. LOWER
AND MID ELEVATIONS...WHERE FUELS ARE DRIER... ARE ESPECIALLY
SUSCEPTIBLE TO THESE STRONG WINDS.

* WINDS: WEST TO SOUTHWEST 15-20 MPH WITH FREQUENT GUSTS OF 25 
  TO 35 MPH...LOCALLY UP TO 40 MPH. 

* MINIMUM HUMIDITIES: 7 TO 15%

* TIMING: 2 PM MDT /1 PM PDT/ THIS AFTERNOON TO MIDNIGHT MDT /11 
  PM PDT/ TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED
WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL
SIGNIFICANTLY INCREASE FIRE DANGER.

&&

$$
748 
WWUS85 KMSO 220040
RFWMSO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
640 PM MDT SAT AUG 21 2010

IDZ102-103-MTZ104>108-220145-
/O.CAN.KMSO.FW.W.0001.000000T0000Z-100822T0600Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-KOOTENAI-
FLATHEAD/GLACIER PARK-WEST LOLO-SALISH AND KOOTENAI RESERVATION-
EAST LOLO-
640 PM MDT SAT AUG 21 2010 /540 PM PDT SAT AUG 21 2010/

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW
HUMIDITIES ACROSS THE PALOUSE/HELLS CANYON...CLEARWATER/NEZ
PERCE...KOOTENAI...FLATHEAD/GLACIER PARK...WEST LOLO...SALISH AND
KOOTENAI RESERVATION...EAST LOLO...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE RED
FLAG WARNING. 



$$

MTZ109>111-220600-
/O.CON.KMSO.FW.W.0001.000000T0000Z-100822T0600Z/
BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
640 PM MDT SAT AUG 21 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE BITTERROOT...
DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. 

A STRONG DRY COLD FRONT WILL APPROACH THE NORTHERN ROCKIES TODAY
AND PASS THROUGH THE REGION TONIGHT AND SUNDAY. EXPECT STRONG
GUSTY WEST-SOUTHWEST WINDS AND VERY LOW RELATIVE HUMIDITIES AHEAD
AND ALONG THE FRONTAL PASSAGE THIS AFTERNOON AND EVENING. LOWER
AND MID ELEVATIONS...WHERE FUELS ARE DRIER... ARE ESPECIALLY
SUSCEPTIBLE TO THESE STRONG WINDS.

* WINDS: WEST TO SOUTHWEST 15-20 MPH WITH FREQUENT GUSTS OF 25 
  TO 35 MPH...LOCALLY UP TO 40 MPH. 

* MINIMUM HUMIDITIES: 7 TO 15%

* TIMING: 2 PM MDT /1 PM PDT/ THIS AFTERNOON TO MIDNIGHT MDT /11 
  PM PDT/ TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED
WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL
SIGNIFICANTLY INCREASE FIRE DANGER.

&&

$$
889 
WWUS85 KMSO 220252
RFWMSO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
852 PM MDT SAT AUG 21 2010

MTZ109>111-220400-
/O.CAN.KMSO.FW.W.0001.000000T0000Z-100822T0600Z/
BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
852 PM MDT SAT AUG 21 2010

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW
HUMIDITIES ACROSS THE BITTERROOT...DEERLODGE/WEST BEAVERHEAD...
EAST BEAVERHEAD...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE RED
FLAG WARNING. 



$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 20, 11:45 AM MDT, 15 minutes earlier.

Area forecast discussion, Aug 20, 11:45 AM MDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
1145 AM MDT FRI AUG 20 2010

.UPDATE...ISSUED A RED FLAG WARNING FOR SATURDAY AFTERNOON AND EVENING.

&&

.DISCUSSION...MODELS HAVE BEEN IN AGREEMENT ON A STRONG DRY COLD
FRONTAL PASSAGE LATER SATURDAY AND SUNDAY. STRONG WINDS AHEAD AND
ALONG THE FRONT WITH DRY FUELS...ESPECIALLY AT LOWER
ELEVATIONS...COMBINE TO PRODUCE A FIRE DANGER DURING THIS
TIMEFRAME.

&&

.AVIATION...BREEZY CONDITIONS ARE POSSIBLE AGAIN THIS AFTERNOON AS
NOT MUCH CHANGE IN THE UPPER LEVEL PATTERN WILL TAKE PLACE UNTIL
THE WEEKEND.

&&

.PREV DISCUSSION... /ISSUED 333 AM MDT FRI AUG 20 2010/

DISCUSSION...ABOVE AVERAGE HIGHS WILL CONTINUE OVER WESTERN
MONTANA AND CENTRAL IDAHO THROUGH TODAY. THE LACK OF MOISTURE IN
THE AIR WILL LEAVE MOSTLY SUNNY SKIES FOR MUCH OF THE DAY. A
TROUGH OF LOW PRESSURE WILL START TO DIG OFF THE WEST COAST
TONIGHT. MOISTURE STREAMING INTO THE NORTHERN ROCKIES AHEAD OF
THIS SYSTEM MIXED WITH INCREASING MOISTURE WILL BRING A SMALL
CHANCE OF THUNDERSTORMS TO CENTRAL IDAHO AND WESTERN MONTANA
SATURDAY AFTERNOON. THE BIG IMPACT FOR SATURDAY WILL BE STRONG
WINDS MIXING DOWN FROM ALOFT ACROSS THE REGION. WINDS ARE LIKELY
TO BE STRONGER AND SIMILAR IN DIRECTION TO THURSDAY AFTERNOON'S WINDS.

THE TROUGH WILL CONTINUE TO SWING THROUGH THE NORTHERN ROCKIES ON
SUNDAY CAUSING SCATTERED SHOWERS AND MUCH COOLER AIRMASS.
TEMPERATURES FOR SUNDAY COULD BE AROUND 15 DEGREES BELOW NORMAL.
ALSO A STRONG PRESSURE GRADIENT IS EXPECTED TO DEVELOP CAUSING
GUSTY WESTERLY WINDS ON SUNDAY. THE TROUGH IS EXPECTED TO QUICKLY
MOVE OUT OF THE AREA SUNDAY NIGHT INTO THE MONDAY WITH THE UPPER
LEVEL FLOW BECOMING WESTERLY. THIS FLOW PATTERN WILL CAUSE A
WARMING AND DRYING TREND OVER THE REGION UNTIL ANOTHER TROUGH
SWINGS THROUGH THURSDAY INTO FRIDAY OF NEXT WEEK.

AVIATION...BREEZY CONDITIONS ARE POSSIBLE AGAIN THIS AFTERNOON AS
NOT MUCH CHANGE IN THE UPPER LEVEL PATTERN WILL TAKE PLACE UNTIL
THE WEEKEND.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING FROM 2 PM SATURDAY TO MIDNIGHT MDT SATURDAY
     NIGHT BITTERROOT/SAPPHIRE MOUNTAINS...BUTTE/BLACKFOOT
     REGION...FLATHEAD/MISSION VALLEYS...KOOTENAI/CABINET
     REGION...LOWER CLARK FORK REGION...MISSOULA/BITTERROOT
     VALLEYS...POTOMAC/SEELEY LAKE REGION...WEST GLACIER REGION.

ID...RED FLAG WARNING FROM 1 PM TO 11 PM PDT SATURDAY LOWER HELLS
     CANYON/SALMON RIVER REGION...NORTHERN CLEARWATER
     MOUNTAINS...OROFINO/GRANGEVILLE REGION...SOUTHERN
     CLEARWATER MOUNTAINS.

&&

SHORT TERM...RPN
LONG TERM....RPN
AVIATION...RPN

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:34 PM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders26 hr

Nearby

Red Flag Warnings in Montana, 2010Red Flag Warnings in Idaho, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.